Alert archive / Kansas / High Wind Watches in 2011

High Wind Watch 4, NWS Goodland, KS

November 4, 201113 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this high wind watch at Nov 4, 2011, 3:22 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Nov 5, 2011, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 4, 2011, 3:22 PM CDT (20:22 UTC)
In effect from
Nov 5, 2011, 11:00 AM CDT
Expired
Nov 5, 2011, 3:34 AM CDT
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3934 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WWUS73 KGLD 042022
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT FRI NOV 4 2011

...VERY WINDY CONDITIONS EXPECTED SATURDAY AFTERNOON...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050430-
/O.NEW.KGLD.HW.A.0004.111105T1600Z-111106T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
222 PM MDT FRI NOV 4 2011 /322 PM CDT FRI NOV 4 2011/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. 

* TIMING/DURATION...WINDS WILL INCREASE BY MIDDAY ACROSS THE AREA
  AND PERSIST THROUGH SUNSET.

* PEAK WINDS...SUSTAINED WINDS BETWEEN 30 AND 45 MPH WITH GUSTS 60
  MPH OR HIGHER POSSIBLE. THE STRONGEST WINDS ARE CURRENTLY EXPECTED
  TO BE OVER EASTERN COLORADO AND PARTS OF NORTHWEST KANSAS WEST
  OF HIGHWAY 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR HAZARDOUS WIND
CONDITIONS WITH SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR GREATER. SECURE LOOSE OUTDOOR ITEMS NOW AND STAY TUNED
FOR LATER FORECASTS AND POSSIBLE HIGH WIND WARNINGS.

&&

$$
2 follow-up statements
169 
WWUS73 KGLD 050423
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT FRI NOV 4 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051230-
/O.CON.KGLD.HW.A.0004.111105T1600Z-111106T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1023 PM MDT FRI NOV 4 2011 /1123 PM CDT FRI NOV 4 2011/

...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/
SATURDAY THROUGH SATURDAY AFTERNOON...

* TIMING/DURATION...WINDS WILL INCREASE BY MIDDAY ACROSS THE 
  AREA AND PERSIST THROUGH SUNSET. 

* PEAK WINDS...SUSTAINED WINDS BETWEEN 30 AND 45 MPH WITH GUSTS 
  60 MPH OR HIGHER POSSIBLE. THE STRONGEST WINDS ARE CURRENTLY 
  EXPECTED TO BE OVER EASTERN COLORADO AND PARTS OF NORTHWEST 
  KANSAS WEST OF HIGHWAY 25. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR HAZARDOUS WIND
CONDITIONS WITH SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR GREATER. SECURE LOOSE OUTDOOR ITEMS NOW AND STAY TUNED
FOR LATER FORECASTS AND POSSIBLE HIGH WIND WARNINGS.

&&

$$

BULLER
082 
WWUS73 KGLD 050834
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
234 AM MDT SAT NOV 5 2011

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-051800-
/O.UPG.KGLD.HW.A.0004.111105T1600Z-111106T0000Z/
/O.NEW.KGLD.HW.W.0009.111105T1800Z-111106T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
234 AM MDT SAT NOV 5 2011 /334 AM CDT SAT NOV 5 2011/

...HIGH WIND WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT. 

* PEAK WINDS...SUSTAINED WINDS BETWEEN 30 AND 40 MPH WITH GUSTS UP
  TO 60 MPH POSSIBLE. THE STRONGEST WINDS ARE CURRENTLY EXPECTED
  TO BE OVER EASTERN COLORADO AND PARTS OF NORTHWEST KANSAS ALONG
  AND WEST OF HIGHWAY 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

KSZ003-004-015-016-029-NEZ081-051800-
/O.UPG.KGLD.HW.A.0004.111105T1600Z-111106T0000Z/
/O.NEW.KGLD.WI.Y.0027.111105T1800Z-111106T0100Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
QUINTER...MCCOOK
334 AM CDT SAT NOV 5 2011

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* PEAK WINDS...SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH GUSTS UP
  TO 50 MPH POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Nov 4, 12:27 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 4, 12:27 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MDT FRI NOV 4 2011

.SHORT TERM... (TODAY - SUNDAY)
226 AM MDT FRI NOV 4 2011

SOUTHWEST FLOW ALOFT WILL DEVELOP TODAY AS LONGWAVE TROUGH MOVES
INTO THE GREAT BASIN. SOUTH WINDS WILL CONTINUE TO BE BREEZY AND
TEMPERATURES SLIGHTLY BELOW NORMAL. FIRST PART OF THE WESTERN SYSTEM
LIFTS ACROSS THE CENTRAL ROCKIES ON SATURDAY AS NEGATIVELY TILTED
SHORTWAVE TROUGH. TRACK WOULD DRY SLOT THE LOCAL AREA...BUT MAY GET
BRUSHED BY SOME LOW PRECIP CHANCES IN NORTHWEST PORTION OF THE
FORECAST AREA BEFORE IT LIFTS INTO THE NORTHERN PLAINS. MOISTURE
WILL BE RATHER LIMITED...BUT THERE MAY BE ENOUGH INSTABILITY WITH
STEEPENING MID LEVEL LAPSE RATES FOR AN ISOLATED THUNDERSTORM. OF
GREATER IMPACT MAY END UP BEING THE WINDS. ALTHOUGH MIXING HEIGHTS
FORECAST TO BE RATHER LOW ONLY TO 750MB...PLENTY OF WIND IN THAT
LAYER AND COULD SEE SOME GUSTS APPROACHING 50KTS BY SATURDAY
AFTERNOON. CONFIDENCE NOT QUITE THERE YET FOR A WATCH...BUT SOME
KIND OF WIND HIGHLIGHT WILL PROBABLY BE NEEDED FOR SATURDAY. COOLER
TEMPERATURES MOVE IN BEHIND THE SYSTEM FOR SUNDAY...BUT AIR MASS OF
PACIFIC ORIGIN SO ONLY AROUND 10 DEGREES OR SO BELOW NORMAL. 024

.LONG TERM... (MONDAY - THURSDAY)
226 AM MDT FRI NOV 4 2011

UPPER FLOW WILL BE SOUTHWEST MONDAY AHEAD OF A TROUGH THAT WILL MOVE
INTO THE TEXAS PANHANDLE ON TUESDAY. THE TROUGH WILL SHIFT EAST
TUESDAY NIGHT BRINGING IN NORTHWEST FLOW WEDNESDAY. A RIDGE WILL
MOVE INTO THE ROCKIES THURSDAY. A COLD FRONT WILL MOVE INTO THE
CENTRAL PLAINS ON MONDAY BEHIND LOW PRESSURE MOVING SOUTH INTO
TEXAS. HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS TUESDAY AND
CONTINUE THROUGH WEDNESDAY. A WEAK TROUGH WILL MOVE INTO EASTERN
COLORADO THURSDAY.  DYNAMICS AND MOISTURE FROM THE UPPER TROUGH WILL
BRING A CHANCE OF LIGHT RAIN/SNOW MONDAY. POPS WILL BE LIKELY MONDAY
NIGHT. PRECIPITATION SHOULD CHANGE OVER TO ALL SNOW FOR MOST OF THE
FA ON TUESDAY WITH PRECIPITATION ENDING BY TUESDAY EVENING. HIGH
TEMPERATURES WILL RANGE FROM 5 TO 15 DEGREES BELOW NORMAL WITH
READINGS RANGING FROM THE MID 40S TO LOWER 50S. MIN TEMPERATURES
WILL RANGE FROM THE UPPER 20S TO THE LOWER 30S OR NEAR NORMAL FOR
THIS TIME OF YEAR. FS
&&

.AVIATION...
1126 AM MDT FRI NOV 4 2011

FOR THE 18Z TAFS...VFR CONDITIONS WITH MAINLY PASSING HIGH CLOUDS WILL
PREVAIL THROUGH THE PERIOD. MAIN AVIATION CONCERN WILL BE THE VERY STRONG
AND GUSTY WINDS WHICH WILL DEVELOP SATURDAY MID-MORNING AND CONTINUE FOR
THE REMAINDER OF THE PERIOD AS A STRONG SYSTEM BRUSHES BY THE REGION
TO THE NORTHWEST. GUSTS TO AROUND 50KTS ARE EXPECTED AT KGLD AND AROUND
40-45 KTS AT KMCK BY THE END OF THE PERIOD AND WILL CONTINUE INTO SATURDAY
AFTERNOON.

050
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Nov 4, 4:22 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
322 AM MDT FRI NOV 4 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
322 AM MDT FRI NOV 4 2011 /422 AM CDT FRI NOV 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ARE EXPECTED ON SATURDAY WITH SOUTH TO SOUTHWEST
WINDS GUSTING UP TO 50 MPH.

AN ISOLATED AFTERNOON THUNDERSTORM IS POSSIBLE ON SATURDAY NORTH
OF INTERSTATE 70.

ACCUMULATING SNOW WILL BE POSSIBLE ACROSS A PORTION OF THE AREA
MONDAY NIGHT AND TUESDAY. AT THIS TIME...LIGHT TO MODERATE AMOUNTS
ARE EXPECTED. SOME BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE WITH
GUSTY NORTH WINDS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

High Wind Watches in Kansas, 2011High Wind Watches in Colorado, 2011High Wind Watches in Nebraska, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.